Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 257, NWS Atlanta, GA

May 11, 2003Jefferson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 11, 2003, 5:08 PM EDT for Jefferson County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 5:08 PM EDT (21:08 UTC)
Expired
May 11, 2003, 5:30 PM EDT
In force
22 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Jefferson County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS52 KFFC 112108
SVRATL
GAC163-112130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 PM EDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER WADLEY...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BARTOW AND
WADLEY.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3286 8253 3278 8243 3293 8230 3295 8250

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:00 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 11, 2:00 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT SUN MAY 11 2003

SHOWERS AND FEW THUNDERSTORMS LINGER ACROSS NORTH GEORGIA AND WILL
THEREFORE LEAVE A SLIGHT CHANCE TO CHANCE IN FOR THIS
EVENING...MAINLY SOUTH OF A LINE FROM RMG TO CLEVELAND. SHOWERS
CONTINUE TO DEVELOP SOUTH OF ATL AND AHN AND WILL GO WITH A 30 TO 40
POPS SOUTH OF THIS AREA. ATMOSPHERE DRIES OUT RAPIDLY LATER THIS
EVENING. NEXT CHANCE OF PRECIP WILL COME WEDNESDAY AS NEXT SYSTEM
MOVES INTO THE SOUTHEAST U.S. IN THE EXTENDED...SHORT WAVES WILL
MOVE ACROSS GEORGIA THRU SUNDAY...HOWEVER TIMING IS DIFFICULT SO
WILL GO WITH A COMBO OF BROADBRUSHING AND CLIMO AND KEEP A SLIGHT
CHANCE TO CHANCE OF THUNDERSTORMS IN THROUGH SUNDAY.

.PRELIMINARY POINT TEMPS/POPS...

KATL 57 78 54 78 / 20 00 00 00
KAHN 56 81 52 80 / 20 00 00 00
KGVL 55 78 50 78 / 20 00 00 00
KRMG 52 79 49 80 / 10 00 00 00
KCSG 60 85 55 85 / 40 00 00 00
KMCN 58 85 55 85 / 40 00 00 00

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 17
Hazardous weather outlook, May 11, 11:00 AM EDT, 6 hours 8 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A COLD FRONT MOVING THROUGH THE TENNESSEE VALLEY WILL ENTER
NORTHWEST GEORIGA THIS AFTERNOON. THIS FRONT WILL MOVE SOUTH OF AN
ATHENS TO ATLANTA LINE BY EARLY THIS EVENING...AND INTO SOUTHERN
GEORGIA BY MONDAY MORNING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. THE BEST CHANCE FOR SEVERE WEATHER WILL BE THIS
AFTERNOON ACROSS NORTH GEORGIA AND THIS EVENING IN CENTRAL PORTIONS
OF THE STATE.

.DISCUSSION...
THE AIR MASS  WILL BE VERY UNSTABLE THIS AFTERNOON WITH LIFTED
INDICES OF -4 TO -6. CAPES WILL BE 1500 TO 2500. ONE INHIBITING
FACTOR IS A LAYER OF WARM AIR ALOFT THAT WILL CAP THE ATMOSPHERE.
HOWEVER SUFFICIENT WARMING THIS AFTERNOON MAY BREAK THE CAP AND
ALLOW ISOLATED SEVERE THNDERSTORMS TO DEVELOP.

.FOR SPOTTERS...
SPOTTER AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR LOCAL
WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.

NO SEVERE WEATHER IS EXPECTED AT THIS TIME...HOWEWVERE THUNDERSTORMS
ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH SATURDAY AFTERNOON..

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

DH

In the hours before

Special weather statement, May 11, 3:23 PM EDT, 1 hour 45 minutes before
GAZ061-112030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT SUN MAY 11 2003

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...PEA SIZE HAIL...AND
VERY HEAVY RAINFALL IN HANCOCK COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS ENTERING HANCOCK COUNTY. THE PRIMARY
THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH...WHICH
MAY CAUSE SOME SMALL TREE LIMBS TO BE BLOWN DOWN. OTHER HAZARDS
INCLUDE...PEA SIZE HAIL...HEAVY RAINFALL UP TO AN INCH IN 30
MINUTES...AND LIGHTNING. RESIDENTS OF THIS AREA SHOULD STAY INSIDE
AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 345 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 11, 3:25 PM EDT, 1 hour 43 minutes before
GAZ080-112030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT SUN MAY 11 2003

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...PEA SIZE HAIL...AND
VERY HEAVY RAINFALL IN TAYLOR COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS ENTERING TAYLOR COUNTIES. THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH...WHICH MAY CAUSE
SOME SMALL TREE LIMBS TO BE BLOWN DOWN. OTHER HAZARDS INCLUDE...PEA
SIZE HAIL...HEAVY RAINFALL UP TO AN INCH IN 30 MINUTES...AND
LIGHTNING. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM
WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 430 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 11, 3:27 PM EDT, 1 hour 41 minutes before
GAZ061-112030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT SUN MAY 11 2003...CORRECTED ENDING TIME

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...PEA SIZE HAIL...AND
VERY HEAVY RAINFALL IN HANCOCK COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS ENTERING HANCOCK COUNTY. THE PRIMARY
THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH...WHICH
MAY CAUSE SOME SMALL TREE LIMBS TO BE BLOWN DOWN. OTHER HAZARDS
INCLUDE...PEA SIZE HAIL...HEAVY RAINFALL UP TO AN INCH IN 30
MINUTES...AND LIGHTNING. RESIDENTS OF THIS AREA SHOULD STAY INSIDE
AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 430 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, May 11, 3:50 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    BUTLER                    GA   0.75 INCH HAIL
05/11/03   TAYLOR                         REPORTED BY TAYLOR COUNTY
                                          911.
Local storm report, May 11, 4:36 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    BUTLER                    GA   0.75 INCH HAIL
05/11/03   TAYLOR                         REPORTED BY TAYLOR COUNTY
                                          911.

0426 PM    LOUISVILLE                GA   1.00 INCH HAIL
05/11/03   JEFFERSON                      PUBLIC REPORT.
Special weather statement, May 11, 5:02 PM EDT, 6 minutes before
GAZ076-085-086-112200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
502 PM EDT SUN MAY 11 2003

...SIGNIFICANT WEATHER ALERT FOR HAIL LESS THAN DIME SIZE IN
EMANUEL...JEFFERSON...AND JOHNSON COUNTIES.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS ENTERING NORTHERN EMANUEL...SOUTHERN JEFFERSON...AND
NORTHERN JOHNSON COUNTIES. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE HAIL TO LESS THAN DIME SIZE. RESIDENTS OF THIS
AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 600 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:47 PM EDTSevere Thunderstorm WarningFFCTaylor28 min
May 11, 3:52 PM EDTSevere Thunderstorm WarningFFCWashington38 min
May 11, 4:12 PM EDTSevere Thunderstorm WarningFFCJefferson48 min
May 11, 4:56 PM EDTSevere Thunderstorm WarningFFCWashington34 min
May 11, 6:02 PM EDTSevere Thunderstorm WarningFFCChattahoochee28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.